Texas, 2016

Flash Flood in Texas, August 28, 2016

August 28, 2016 · NWS HGX · 1 event in 1 county or zone

Slow moving showers and thunderstorms rotating around weak surface low pressure off the upper Texas coast produce flash flooding in a small area in and around Freeport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving showers and thunderstorms rotating around weak surface low pressure off the upper Texas coast produce flash flooding in a small area in and around Freeport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 28, 5:32 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 28, 5:32 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
632 AM CDT Sun Aug 28 2016

.AVIATION...
The upper low was located near KGLS at 11Z. There have been a few
pockets of IFR to LIFR conditions early this morning. Expect these
to lift by around 15Z. At least scattered showers and
thunderstorms will affect most of the terminal sites along the
Interstate 45 corridor. High resolution models showed the
potential for thunderstorms to become more widespread this
afternoon between 18Z and 21Z. The activity should diminish during
the early evening but could persist along the coast.

The upper level system is expected to shear out later today and on
Monday. Mainly daytime to early evening showers and thunderstorms
can be expected again on Monday.

40

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT Sun Aug 28 2016/

DISCUSSION...
At 06z, surface high pressure centered over the Ohio valley was
ridging into SE TX. A weak inverted surface trough of low pressure
was noted over the western Gulf south of Lake Charles. Radar is
showing some very light rain over Galveston and Chambers counties.
Rainfall amounts have been paltry and drier air seen on water
vapor must be hindering the inland expansion of precipitation. Not
at all what was expected from yesterday's model runs. At 850 mb,
there is still plenty of moisture around with dew points near 16
C. At 300 mb, there is a strong high near the Delmarva and a weak
high over north central Mexico. A weak upper level low is located
over the western Gulf, just east of Galveston. The upper flow over
SE TX was actually convergent at 00z but is progged to become
increasingly divergent through the day.

Models continue to suggest high rain chances today as a weak upper
low over the Gulf drifts slowly W-SW today. Upper level
winds, albeit weak, show a bit more divergence than the past few
days. PW values are progged to remain high peaking near 2.20
inches by 21z. Convective temps are between 84-86 degrees and
unless morning cloud cover can limit heating/max temps, see no
reason why daytime heating won't generate afternoon shra/tsra.
Confidence in any boundary or convergence zone forming near the
coast is low. Is locally heavy rain possible? Sure, due to slow
storm motion but widespread heavy rain is less likely unless a
boundary can set up. That said, WPC has placed the coastal
portions of SE TX in slight risk for excessive rainfall. Run to
run consistency and inter-model consistency has been poor so
confidence is low.

Not much change for Mon/Tues as PW values remain between 2.10 and
2.20 inches. Convective temperatures remain in the upper 80's so
feel that daytime heating will drive afternoon convection both
days. 850 temps begin to warm on Wednesday and a slight capping
inversion begins to develop between 750-700 mb. An upper level
ridge tries to develop by mid week and 500 heights build to
around 592 DM. Can't rule out isolated showers in the extended
part of the forecast due to high PW values but the overall trend
will be for drier conditions. Temperatures will also begin to warm
with middle 90's back in the picture for the middle and end of
next week. 43

MARINE...
A mid to upper level low pressure area was over the northwestern
Gulf of Mexico early this morning. Periods of thunderstorms will be
likely today and these will be accompanied by winds gusting to 20
knots at least this morning. Caution conditions were occurring over
Galveston Bay and the nearshore waters east of Freeport; although,
do expect these to subside later this morning. As the upper level
low shears out during the next few days, the shower and thunderstorm
activity should decrease in coverage.

Mariners should continue to monitor the latest tropical weather
updates from the National Hurricane Center. As of early this
morning, no tropical development was expected over the northwestern
Gulf of Mexico.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      89  74  90  74  91 /  50  30  50  20  40
Houston (IAH)              88  74  89  75  90 /  60  30  60  30  40
Galveston (GLS)            87  79  88  80  88 /  60  60  60  50  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT this morning
     FOR THE FOLLOWING ZONES: Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay.

&&

Discussion...43
Aviation/Marine...40
Hazardous weather outlook, Aug 28, 3:29 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SUN AUG 28 2016

GMZ335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-290930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-
WALLER-WASHINGTON-WHARTON-
429 AM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY WITH THE HIGHEST RAIN
CHANCES TOWARD THE COAST. SOME OF THE RAIN COULD BECOME LOCALLY
HEAVY NEAR THE COAST. DAYTIME HEATING WILL TRIGGER ADDITIONAL
SHOWERS AND THUNDERSTORMS OVER INLAND AREAS LATER THIS AFTERNOON.
SOME OF THE STRONGER STORMS COULD PRODUCE BRIEF HEAVY DOWNPOURS
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BOTH MONDAY
AND TUESDAY. BRIEF HEAVY DOWNPOURS WILL AGAIN ACCOMPANY THE
STRONGER STORMS. A DRYING TREND IS IN STORE FOR THE REGION DURING
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 64 km away, was scanning. The volume nearest the first event began at 13:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brazoria

When
August 28, 7:15 AM CST to 1:15 PM CST
Where
Brazoria County, 0.23 mi ESE of Gulf Park to 3.79 mi WNW of Velasco
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
28.969, -95.396

Three to four inches of rain, with near 6 inches in extreme, over a relatively short period of time caused flood waters to be reported entering a few homes within northern Freeport. There were reports of water in at least 5 homes in Velasco along the 800 block of north Avenue F. There were numerous reports of flooded roadways and standing water in and around the Dow Chemical plant.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657810.